Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 13, 2024, 7:36 PM MDT for Yuma County, Colorado. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2024, 7:36 PM MDT (01:36 UTC)
- Expired
- Aug 13, 2024, 7:49 PM MDT
- In force
- 13 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Yuma County, CO
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:52 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
815
WFUS53 KGLD 140136
TORGLD
COC125-140200-
/O.NEW.KGLD.TO.W.0028.240814T0136Z-240814T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
736 PM MDT Tue Aug 13 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
West central Yuma County in northeastern Colorado...
* Until 800 PM MDT.
* At 736 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Cope, or 20 miles south of Yuma,
moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Yuma County, including the following locations...
Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3994 10280 4000 10273 3988 10251 3974 10280
TIME...MOT...LOC 0136Z 228DEG 22KT 3983 10279
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Alexander2 follow-up statements
106
WWUS53 KGLD 140146
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
746 PM MDT Tue Aug 13 2024
COC125-140200-
/O.CON.KGLD.TO.W.0028.000000T0000Z-240814T0200Z/
Yuma CO-
746 PM MDT Tue Aug 13 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST
CENTRAL YUMA COUNTY...
At 746 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles northeast of Cope, or 17 miles south of Yuma,
moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3977 10273 3988 10278 3997 10268 3988 10251
TIME...MOT...LOC 0146Z 240DEG 24KT 3986 10271
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Alexander253 WWUS53 KGLD 140149 SVSGLD Severe Weather Statement National Weather Service Goodland KS 749 PM MDT Tue Aug 13 2024 COC125-140158- /O.CAN.KGLD.TO.W.0028.000000T0000Z-240814T0200Z/ Yuma CO- 749 PM MDT Tue Aug 13 2024 ...THE TORNADO WARNING FOR WEST CENTRAL YUMA COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. However, hail, gusty winds and heavy rain are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for northeastern Colorado. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Goodland. Remember, a Severe Thunderstorm Warning still remains in effect for Yuma county until 9 PM MT && LAT...LON 3977 10273 3988 10278 3997 10268 3988 10251 TIME...MOT...LOC 0146Z 228DEG 22KT 3987 10270 $$ Alexander
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 5:20 PM MDT, 2 hours 16 minutes earlier. Its key messages:
- Another round of strong to severe storms this evening currently favoring north of I-70; all hazards are possible, including flooding.
- 90 degree high temperatures look to return for most of the next week.
Area forecast discussion, Aug 13, 5:20 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 520 PM MDT Tue Aug 13 2024 .KEY MESSAGES... - Another round of strong to severe storms this evening currently favoring north of I-70; all hazards are possible, including flooding. - 90 degree high temperatures look to return for most of the next week. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 1159 AM MDT Tue Aug 13 2024 Dense cloud cover is persisting throughout most of the Tri- State area, but southwesterly winds are slowly clearing it out. Central portions of the CWA can expect some direct sunlight in the afternoon, but the far northeastern CWA will likely remain cloudy all day. Jumping right into the severe thunderstorm threat today, it appears we will have two separate forcing mechanisms firing off the storms that will eventually merge into one. Nearly all CAMs are showing a very similar development this evening with timing and specific parameters being slightly different between the models. As a result, confidence is fairly high regarding the early storm track. The area that looks to fire off first will be in the south-central or southwestern CWA, starting around 0-1Z. The 850mb LLJ looks to spark a few (2-5) isolated storms that will move to the northeast. Looking at 16Z HRRR and 12Z NAMNEST sounding for the south-central CWA at 2Z, all hazards will be possible. Effective inflow layer, 0-1 km, and 0-3km shear are around 25 kts and EBWD is around 45 kts. PWATS are 1.5+ inches and MLCAPE is around 2650 J/kg. If these storms are able to form free of any competing updrafts and not cluster together, hail up to 2 inches would be possible, as would a tornado or two. The hail threat will be severely limited by the 16,000-18,000 foot moist melting layer, but that increases the potential for torrential rainfall. Storm motion looks to be around 35+ kts and these look to be isolated cells or clusters, so the threat for training storms causing flash flooding is low. These storms will likely (90% confidence) be ingested by the the second wave of storms from the east around 4Z. The second wave of storms will be more widespread and look to form to the west of the CWA and move east-northeast into the CWA. These storms will be forced by a lee low ejecting off of the Rockies. These storms will be in more of a linear formation. These storms look to enter the western CWA around 1-2Z, absorb the first storms around 4Z, and proceed across the northern half of the CWA. The storms look to last all night, but the best time for severe weather to occur from this second wave will be between 3-7Z. As far as hazards, 70 MPH winds, 1 inch hail, and a brief QLCS tornado will all be possible. A sounding from the 16Z HRRR and 12Z NAMNEST in northern Yuma county for 3Z show around 1,600 J/kg of MLCAPE, PWATS near 1.6 inches, and EBWD around 30 kts. 0-3 shear looks to be around 20-25 kts from the south, which is nearly parallel to the orientation of the storm, lowering confidence on the QLCS tornado potential. The motion of these storms is concerning for flooding reasons. While the system as a whole will be progressing to the east- northeast, the downshear motion will be from the southwest, the orientation of the line itself. This causes a setup for training storms to occur, potentially leading to flash flooding. Much like the first wave of storms, the melting height looks to be above 15,000 feet and very moist, allowing very efficient hail melting and warm weather precipitation processes to occur, increasing the potential for flooding. Following the storms, the winds are expected to be light and variable, which will allow fog to form, much like the past few days. Currently, the northeastern 1/3 of the CWA looks to get to worst fog, likely dropping down to less than a mile of visibility. This fog will limit overnight cooling and keep temperatures in the 60s across the CWA. Tomorrow morning, as stratus and fog linger throughout much of the CWA, a mid-level ridge will begin moving into the area. This will work to lift the fog and stratus from west to east throughout the day. High temperatures will warm into the upper 80s. Tomorrow afternoon and early evening, another shortwave will eject off the Rockies and give us another wave of storms across the CWA. We could see some severe weather with these storms, with wind being the primary threat and hail as a secondary threat. Storms look to enter the northwestern CWA around 0Z and move southeast through the CWA, exiting around 14Z. Low temperatures tomorrow night look to cool into the mid 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 1159 AM MDT Tue Aug 13 2024 The upper level ridge is forecast to build over the Southern CONUS during this period, eventually building over the forecast area by the weekend. During this timeframe numerous upper level short wave troughs will move around the ridge and over the forecast area. While the weather pattern will be active, confidence for severe weather goes down as the center of the ridge moves over the forecast area. However this does not mean severe weather will not occur, just that confidence is low for it to occur. As the ridge center moves closer to the forecast area precipitation chances fall into the weekend due to the storm track being pushed north of the forecast area. GEFS and ECMWF ensembles both show a better potential for precipitation Friday than any other day for this timeframe. The ECMWF is more over Southwest Kansas while the GEFS is along the KS/NE border. Based on the current GFS and ECMWF model run the ECMWF ensemble seems to be the most representative with the location of the precipitation chances. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 515 PM MDT Tue Aug 13 2024 KGLD...VFR conditions are expected through about 01z with winds from the southeast around 12kts. From 02z-14z, sub VFR conditions are expected. There is a threat for thunderstorms impacting the terminal from 02z-08z with reduced visibilities due to heavy rainfall and stratus that moves in. Winds generally variable at speeds under 10kts. After 15z, VFR conditions are forecast with winds from the west to northwest at speeds up to 11kts. KMCK...VFR conditions are expected through 04z with winds from the southeast up to 10kts. From 05z-15z, sub VFR conditions are expected due to thunderstorms and stratus over the terminal. After 16z, VFR conditions return with winds from the west up to 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...CA LONG TERM...JTL AVIATION...99
Hazardous weather outlook, Aug 13, 5:01 PM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 501 PM MDT Tue Aug 13 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 501 PM MDT Tue Aug 13 2024 /601 PM CDT Tue Aug 13 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are anticipated through 1 AM MDT (2 AM CDT) for much of the area. The primary hazards include hail up to two inches in diameter, wind gusts to 70 mph, and very heavy rainfall that could produce flash flooding. This is also a threat for a tornado or two. Fog is likely to develop as well and dense fog is possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Isolated severe thunderstorms are possible across the Tri-State area Wednesday afternoon and into the evening. Potential hazards include 70 MPH wind gusts and 1 inch hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather via telephone and social media.
In the hours before
Local storm report, Aug 13, 5:58 PM MDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
558 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Tstm Wnd Gst 1 SW Horace 38.47N 101.80W
08/13/2024 M56 MPH Greeley KS Public
KKSTRIBU11.
&&
JTLSpecial weather statement, Aug 13, 6:19 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Tue Aug 13 2024
KSZ027-028-041-042-140045-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
619 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY
COUNTIES THROUGH 645 PM MDT/745 PM CDT/...
At 619 PM MDT/719 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Leoti, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for west central Kansas.
&&
LAT...LON 3846 10152 3857 10170 3895 10140 3878 10112
TIME...MOT...LOC 0019Z 217DEG 33KT 3858 10156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRMLocal storm report, Aug 13, 6:43 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
643 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail 1 SSW Caruso 39.32N 101.82W
08/13/2024 M0.88 Inch Sherman KS Trained Spotter
nickel size hail lasting 3-4 minutes.
&&
JTLLocal storm report, Aug 13, 6:57 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
657 PM MDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail 6 NNW Goodland 39.42N 101.77W
08/13/2024 E1.00 Inch Sherman KS Trained Spotter
hail ranged from penny to nickel in size.
&&
JTLSpecial weather statement, Aug 13, 7:05 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
805 PM CDT Tue Aug 13 2024
KSZ028-140130-
Logan KS-
805 PM CDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT LOGAN COUNTY THROUGH 830 PM
CDT...
At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Russell Springs to 11 miles
west of Scott State Lake. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Russell Springs around 810 PM CDT.
Winona around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Kansas.
&&
LAT...LON 3891 10139 3914 10126 3913 10082 3897 10081
3886 10082 3870 10100 3870 10120
TIME...MOT...LOC 0105Z 211DEG 34KT 3891 10131 3871 10113
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Aug 13, 7:30 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
830 PM CDT Tue Aug 13 2024
KSZ014-028-029-140200-
Gove KS-Thomas KS-Logan KS-
830 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN THOMAS...
NORTHEASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES THROUGH 900 PM
CDT...
At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Russell Springs, or 14 miles southwest of Oakley,
moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Thomas, northeastern Logan and northwestern Gove Counties.
This includes Interstate 70 in Kansas between mile markers 72 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Kansas.
&&
LAT...LON 3906 10118 3923 10072 3913 10072 3913 10068
3892 10060 3882 10101
TIME...MOT...LOC 0130Z 244DEG 30KT 3893 10098
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:54 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 51 min |
| Aug 13, 7:17 PM MDT | Tornado Warning | GLD | Yuma | 13 min |
| Aug 13, 7:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 81 min |
| Aug 13, 7:47 PM MDT | Areal Flood Advisory | GLD | Yuma | 6 hr |
| Aug 13, 8:08 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| Aug 13, 8:47 PM MDT | Areal Flood Advisory | GLD | Yuma | 5 hr |
| Aug 13, 9:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 31 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.